Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2019, 6:34 PM EDT for Mercer County, Pennsylvania. It was in force for 98 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 6:34 PM EDT (22:34 UTC)
- Expired
- Aug 5, 2019, 8:12 PM EDT
- In force
- 98 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:54 PM EDT | FLASH FLOOD | 2 E Charleston, PA | REPORT OF OLD SHARON ROAD FLOODED NEAR SHARON MERCER ROAD. |
| Aug 5, 7:15 PM EDT | FLASH FLOOD | 3 Sse Big Bend, PA | FLOODING REPORTED AT THE INTERSECTION OF LAMOR ROAD AND VALLEY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WGUS51 KPBZ 052234 FFWPBZ PAC085-060130- /O.NEW.KPBZ.FF.W.0101.190805T2234Z-190806T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 634 PM EDT Mon Aug 5 2019 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Central Mercer County in northwestern Pennsylvania... * Until 930 PM EDT. * At 633 PM EDT, radar indicated heavy rain in the warned area, particularly in the area of Lackawannock and Neshannock Creeks. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Hermitage... Mercer... Clark... Fredonia... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 117 and 123. Interstate 80 in Pennsylvania between mile markers 5 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4133 8017 4119 8014 4116 8044 4130 8046 $$ CL
2 follow-up statements
671 WGUS71 KPBZ 052314 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 714 PM EDT Mon Aug 5 2019 PAC085-060130- /O.CON.KPBZ.FF.W.0101.000000T0000Z-190806T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mercer PA- 714 PM EDT Mon Aug 5 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR CENTRAL MERCER COUNTY... At 712 PM EDT, radar indicated light rain over the warned area. Runoff from earlier rainfall is expected to continue to cause flash flooding on area creeks, streams, and roads. At 654 PM, Old Sharon Road was reported to be flooding near Sharon Mercer Road, just east of Charleston. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1/2 inch. Some locations that may experience flooding include... Hermitage... Mercer... Clark... Fredonia... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 117 and 123. Interstate 80 in Pennsylvania between mile markers 5 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4133 8017 4119 8014 4116 8044 4130 8046 $$ CL
341 WGUS71 KPBZ 060012 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 812 PM EDT Mon Aug 5 2019 PAC085-060022- /O.CAN.KPBZ.FF.W.0101.000000T0000Z-190806T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mercer PA- 812 PM EDT Mon Aug 5 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL MERCER COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4133 8017 4119 8014 4116 8044 4130 8046 $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:43 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 5, 5:43 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 543 PM EDT Mon Aug 5 2019 .SYNOPSIS... Isolated showers and storms are possible this afternoon. Rain will be possible once again on Tuesday and Wednesday with the next front. Temperatures will remain seasonable over the next several days. && .NEAR TERM /THROUGH TUESDAY/... Updates to the grids were fairly cosmetic overall and were related to radar and hi-res model trends. Scattered slow-moving thunderstorms will continue for the next few hours, and then rapidly collapse with sunset. Due to weak flow overall, the main concern will be possible, very isolated instances of flooding. Heavy rainfall parameters such as precipitable water and warm cloud depths are not overly impressive at this point, but with very slow cell motions, precipitation totals will still need to be watched. Updraft strength has not been too great either, and storms have only been managing small hail and possibly a 40 MPH wind gust or two. Once storms dissipate, a quiet overnight period can be expected along with low temperatures slightly above normal. Previous discussion for Tuesday... While the next cold front is not expected to cross the area until Wednesday night, showers/thunderstorms will develop well in advance of the front as it moves across Michigan tomorrow, bringing a greater chance of precipitation than there is today. Have slightly expanded the area of likely pops, generally to the north and west of Pittsburgh. Temperatures will run a couple degrees above normal. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Showers and thunderstorms will be likely Tuesday night across Ohio, although coverage is not expected to be as high farther to the east. Rain is expected in all locations Wednesday, with the cold front finally moving through Wednesday night. A secondary cold front diving across the eastern Great Lakes will bring another round of rain from Pittsburgh to the northwest on Thursday. Temperatures will drop a couple of degrees with the widespread cloud cover. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure will settle across the Great Lakes through the extended forecast, and while showers will linger Thursday night into Friday, the rest of the forecast is expected to be dry. The secondary cold front will bring a larger temperature drop than the first cold front, dropping temperatures a few degrees below typical mid August heat. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... A weak shortwave trough is expected to support afternoon and evening showers and isolated storms, however VFR conditions will continue to prevail. Due to the 'spottiness' of showers, only VCSH was mentioned in the TAF group. An isolated TS may pop up, but mid-level warming is expected to damper strong storm growth. Patchy fog is expected to return during the early morning hours due to the lingering low-level moisture for a few sites. .Outlook... Rain and restrictions will become likely by Tue with the encroachment of a cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 5, 4:18 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 418 AM EDT Mon Aug 5 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-060830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 418 AM EDT Mon Aug 5 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 3:09 PM EDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 309 PM EDT Mon Aug 5 2019 PAZ029-051945- Washington- 309 PM EDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON COUNTY... At 309 PM EDT, a strong thunderstorm was located near McGovern, or near Canonsburg. The storm is nearly stationary. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... McMurray... Washington... Canonsburg... Wolfdale... McGovern... East Washington... Houston... Eighty Four... Cokeburg... Meadow Lands... This includes the following highways... Interstate 70 in Pennsylvania between mile markers 14 and 29. Interstate 79 in Pennsylvania between mile markers 32 and 47. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4030 8026 4026 8003 4010 8007 4015 8029 TIME...MOT...LOC 1909Z 018DEG 3KT 4021 8019 CL
Special weather statement, Aug 5, 3:57 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
357 PM EDT Mon Aug 5 2019
PAZ021-052030-
Allegheny-
357 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL ALLEGHENY COUNTY...
At 357 PM EDT, a strong thunderstorm was located over Franklin Park.
the storm is nearly stationary.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
McCandless Township... Franklin Park...
Hampton Township... Wexford...
Bell Acres... Bradfordwoods...
Sewickley Heights... Sewickley Hills...
Pine Township... Warrendale...
This includes the following highways...
Pennsylvania Turnpike between mile markers 31 and 34.
Interstate 79 in Pennsylvania between mile markers 70 and 77.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4057 7998 4055 8015 4061 8016 4061 8014
4064 8015 4065 8013 4067 8002
TIME...MOT...LOC 1957Z 260DEG 4KT 4060 8009
CLSpecial weather statement, Aug 5, 4:18 PM EDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 418 PM EDT Mon Aug 5 2019 PAZ014-021-052045- Butler-Allegheny- 418 PM EDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES... At 417 PM EDT, a strong thunderstorm was located over Hampton Township, or near McCandless Township. The storm is nearly stationary. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Ross Township... McCandless Township... Shaler Township... Hampton Township... Fox Chapel... Gibsonia... Russellton... Curtisville... Valencia... Pine Township... This includes Pennsylvania Turnpike between mile markers 35 and 46. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4054 7999 4069 8003 4069 7985 4054 7983 TIME...MOT...LOC 2017Z 260DEG 3KT 4060 7998 CL
Special weather statement, Aug 5, 4:47 PM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 447 PM EDT Mon Aug 5 2019 PAZ014-021-052115- Butler-Allegheny- 447 PM EDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES... At 446 PM EDT, a strong thunderstorm was located near Gibsonia, or 8 miles northeast of McCandless Township, moving southeast at 5 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... McCandless Township... Hampton Township... O'hara Township... Wexford... Fox Chapel... Gibsonia... Sarver... Saxonburg... Russellton... Nixon... Curtisville... Valencia... This includes Pennsylvania Turnpike between mile markers 33 and 46. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4064 8005 4079 7992 4078 7969 4051 7987 TIME...MOT...LOC 2046Z 303DEG 6KT 4067 7992 CL
Local storm report, Aug 5, 5:01 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT MON AUG 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG RECTOR 40.20N 79.24W
08/02/2019 WESTMORELAND PA DEPT OF HIGHWAYS
SR381 CLOSED TO DOWNED POWER LINE. TIME ESTIMATED BASED
ON RADAR
0500 PM FLOOD DONEGAL 40.11N 79.38W
08/02/2019 WESTMORELAND PA 911 CALL CENTER
TWO RESIDENCES REPORTING FLOODING ON EVANS LANE AND ON
ROUTE 31. TIME ESTIMATED.
0610 PM TSTM WND DMG 1 E TAYLORSTOWN STATION 40.15N 80.35W
08/02/2019 WASHINGTON PA 911 CALL CENTER
MULTIPLE TREES DOWN IN BUFFALO TOWNSHIP. TIME ESTIMATED
BASED ON RADAR.
&&
EVENT NUMBER PBZ1902807
EVENT NUMBER PBZ1902808
EVENT NUMBER PBZ1902809
JFSpecial weather statement, Aug 5, 5:48 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
548 PM EDT Mon Aug 5 2019
PAZ007-052230-
Mercer-
548 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL MERCER COUNTY...
At 548 PM EDT, a strong thunderstorm was located 7 miles east of
Hermitage, moving east at 10 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Hermitage... Grove City...
Mercer... Stoneboro...
Sandy Lake... Clark...
Fredonia... Jackson Center...
New Lebanon... Maurice K Goddard State Park...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 114 and 130.
Interstate 80 in Pennsylvania between mile markers 6 and 27.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4124 8000 4117 8000 4115 8002 4114 8042
4132 8042 4142 8004
TIME...MOT...LOC 2148Z 266DEG 7KT 4124 8031
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:09 PM EDT | Special Weather Statement | PBZ | Washington | 36 min |
| Aug 5, 3:57 PM EDT | Special Weather Statement | PBZ | Allegheny | 33 min |
| Aug 5, 4:18 PM EDT | Special Weather Statement | PBZ | Allegheny | 27 min |
| Aug 5, 4:47 PM EDT | Special Weather Statement | PBZ | Allegheny | 28 min |
| Aug 5, 5:48 PM EDT | Special Weather Statement | PBZ | Mercer | 42 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.